Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 11, NWS Springfield, MO

March 31, 2014Vernon County, Missouri; Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this wind advisory at Mar 31, 2014, 3:36 AM CDT for Vernon County, Missouri; Bourbon County, Crawford County, Kansas. It took effect at Mar 31, 2014, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2014, 3:36 AM CDT (08:36 UTC)
In effect from
Mar 31, 2014, 10:00 AM CDT
Expired
Mar 31, 2014, 7:00 PM CDT
In force
9 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Crawford County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WWUS73 KSGF 310836
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 AM CDT MON MAR 31 2014

...STRONG GUSTY SOUTHERLY WINDS EXPECTED TODAY...

.SURFACE LOW PRESSURE WILL MOVE ACROSS THE NORTHERN PLAINS THROUGH
TODAY. A TRAILING COLD FRONT WILL MOVE EAST AS THE SURFACE LOW
MOVES TOWARDS THE GREAT LAKES REGION. STRONG SOUTHERLY WINDS WILL
DEVELOP ACROSS PORTIONS OF SOUTHEASTERN KANSAS AND THE OSAGE
PLAINS OF MISSOURI. THIS WILL RESULT IN WINDS FROM 25 TO 30 MPH
WITH GUSTS UP TO 45 MPH AT TIMES THIS MORNING THROUGH THIS
AFTERNOON. THE WINDS WILL STRENGTHEN QUICKLY AFTER SUNRISE WITH
THE STRONG WINDS CONTINUING UNTIL NEAR SUNSET.

KSZ073-097-MOZ066-010000-
/O.NEW.KSGF.WI.Y.0011.140331T1500Z-140401T0000Z/
BOURBON-CRAWFORD-VERNON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...NEVADA
336 AM CDT MON MAR 31 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* TIMING AND AREAS AFFECTED...STRONG AND GUSTY WINDS WILL OCCUR
  THIS MORNING AND THROUGH THIS AFTERNOON FOR AREAS GENERALLY
  ALONG AND WEST OF A PITTSBURG KANSAS TO NEVADA MISSOURI LINE.

* WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH GUSTS UP
  TO 45 MPH.

* IMPACTS...CROSSWINDS ON EXPOSED...EAST TO WEST ORIENTED ROADS MAY
  AFFECT HIGH PROFILE VEHICLES. OUTDOOR OBJECTS THAT ARE NOT
  SECURED MAY BE BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

HATCH
2 follow-up statements
903 
WWUS73 KSGF 311610
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 AM CDT MON MAR 31 2014

...STRONG GUSTY SOUTHERLY WINDS EXPECTED TODAY...

.SURFACE LOW PRESSURE WILL MOVE ACROSS THE NORTHERN PLAINS
THROUGH TODAY. A TRAILING COLD FRONT WILL MOVE EAST AS THE
SURFACE LOW MOVES TOWARDS THE GREAT LAKES REGION. STRONG
SOUTHERLY WINDS WILL DEVELOP ACROSS PORTIONS OF SOUTHEASTERN
KANSAS AND THE OSAGE PLAINS OF MISSOURI. THIS WILL RESULT IN
WINDS FROM 25 TO 30 MPH WITH GUSTS UP TO 45 MPH AT TIMES THIS
MORNING THROUGH THIS AFTERNOON. THE WINDS WILL STRENGTHEN QUICKLY
AFTER SUNRISE WITH THE STRONG WINDS CONTINUING UNTIL NEAR SUNSET.

KSZ073-097-MOZ066-010000-
/O.CON.KSGF.WI.Y.0011.000000T0000Z-140401T0000Z/
BOURBON-CRAWFORD-VERNON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...NEVADA
1110 AM CDT MON MAR 31 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING AND AREAS AFFECTED...STRONG AND GUSTY WINDS WILL OCCUR THIS
  MORNING AND THROUGH THIS AFTERNOON FOR AREAS GENERALLY ALONG AND
  WEST OF A PITTSBURG KANSAS TO NEVADA MISSOURI LINE.

* WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH GUSTS UP
  TO 45 MPH.

* IMPACTS...CROSSWINDS ON EXPOSED...EAST TO WEST ORIENTED ROADS MAY
  AFFECT HIGH PROFILE VEHICLES. OUTDOOR OBJECTS THAT ARE NOT
  SECURED MAY BE BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

GRIFFIN
154 
WWUS73 KSGF 312353
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT MON MAR 31 2014


KSZ073-097-MOZ066-010100-
/O.EXP.KSGF.WI.Y.0011.000000T0000Z-140401T0000Z/
BOURBON-CRAWFORD-VERNON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...NEVADA
653 PM CDT MON MAR 31 2014

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

BREEZY SOUTHWEST WINDS HAVE GRADUALLY DECREASED OVER THE PAST FEW
HOURS. AS A RESULT...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.
WINDS WILL REMAIN GUSTY AT TIMES THIS EVENING AS A COLD FRONT
MOVES THROUGH THE REGION.

$$

GAGAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Mar 31, 12:49 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 31, 12:49 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 AM CDT Mon Mar 31 2014

.SHORT TERM...(This Evening through Monday)
Issued at 215 PM CDT SUN MAR 30 2014

Southerly winds will continue tonight as low pressure deepens
over the central High Plains. This surface low will track into
Nebraska by day break Monday with a cold front trailing southward
across central Kansas. A low level jet will strengthen over the
eastern Plains tonight ahead of the front resulting in increasing
moisture transport. This may be enough to support isolated
convection as far east the Kansas Missouri border by Monday
morning.

The front will push east across Ozarks region Monday as a potent
shortwave trough lifts across the northern Plains. While poor
moisture quality will be an inhibiting factor to the coverage of
precipitation I still expect isolated to scattered showers and
thunderstorms to develop from west to east on Monday. The lack of
moisture will also limit instability and severe storms are not
expected.

Otherwise warm and breezy conditions will occur Monday. The gusty
winds will result in areas of an elevated fire weather risk.

.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CDT SUN MAR 30 2014

An active weather pattern is still expected to evolve as we head
through the coming week. The front that pushes across the area
Monday will stall over Arkansas and Oklahoma Tuesday while a broad
southwesterly flow aloft develops across the region.

This front will lift northward as a warm front late Tuesday night
and Wednesday as a series of minor impulses track northeast
across the Ozarks. A southerly low level jet will strengthen later
Tuesday into Wednesday causing in strong moisture and warm air
advection. Expect elevated convection to develop as early as
Tuesday afternoon but more so Tuesday night and Wednesday.
Strengthening deep layer sheer and increasing instability rooted
above the boundary layer could support strong to possibly severe
storms Tuesday night into Wednesday morning.

The warm front will lift north into southern Missouri and
southeastern Kansas Wednesday with much of the area in the warm
sector by Wednesday afternoon into Wednesday night. The front is
progged to stall from southeastern Kansas into central Missouri by
Wednesday evening. Additional convection is expected to develop
Wednesday with development focused near the front. Surface based
storms will likely develop Wednesday afternoon and evening within
the warm sector. It appears that instability will be sufficient for
robust updrafts and the potential for strong to possibly severe
storms.

The front is expected to remain stalled across the area into
Thursday as a surface low develops and tracks northeast from
Oklahoma. Meanwhile a deep upper level trough will lift northeast
across the Plains. While details on the evolution of this system
remain uncertain, it appears at this time that the potential for
severe weather will increase Thursday. The warm sector will likely
become established across most of the area Thursday as the
southerly flow increases ahead of the surface low. Meanwhile a dry
line will push east across eastern Oklahoma. This along with an
increasingly diffluent upper pattern and strong deep layer shear
will promote the potential development of severe storms.

Heavy rainfall and localized flooding may also become a concern
Wednesday into Thursday given the potential of several rounds of
convection and training storms.

Area interest should closely monitor the latest weather
information regarding the active weather from late Tuesday through
Thursday.

Other than the possibility of a few lingering showers Friday a
cooler and drier airmass will follow the passage of this system
Friday into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1236 AM CDT MON MAR 31 2014

VFR conditions will continue through this evening. Brisk and
gusty south to southwest winds will continue today as low pressure
tracks across the Corn Belt region. Low level wind shear will also
persist into early this morning as a low level jet stream remains
over the region. An upper level disturbance and approaching
frontal boundary will then move through the region this afternoon.
While there may be some light shower/sprinkle activity with these
features, a dry low level atmosphere will negate any potential
MVFR conditions.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Schaumann
Hazardous weather outlook, Mar 30, 11:00 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 PM CDT SUN MAR 30 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1100 PM CDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY
  MONDAY MORNING ACROSS SOUTHEASTERN KANSAS AND EXTREME WESTERN
  MISSOURI AHEAD OF AN APPROACHING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY AS THE STORM SYSTEM
  TRACKS ACROSS THE AREA. NO SEVERE WEATHER IS EXPECTED.

  ELEVATED FIRE WEATHER CONDITIONS WILL OCCUR AGAIN MONDAY ALONG
  WITH WINDY CONDITIONS. WINDS MAY GUST UP TO 35 MPH.

  A STRONGER STORM SYSTEM WILL BRING THUNDERSTORMS TO THE REGION
  FROM TUESDAY NIGHT THROUGH THURSDAY. WHILE THE DEVELOPMENT OF
  THIS SYSTEM REMAINS UNCERTAIN...THE POTENTIAL FOR STRONG TO
  SEVERE STORMS AND HEAVY RAINFALL SHOULD BE MONITORED.

  MULTIPLE ROUNDS OF RAINFALL ARE LIKELY ON WEDNESDAY AND
THURSDAY
  LEADING TO AN INCREASED RISK OF LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

Nearby

Wind Advisories in Kansas, 2014Wind Advisories in Missouri, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.